Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 295, NWS Goodland, KS

August 29, 2004Graham County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Aug 29, 2004, 6:20 PM CDT for Graham County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2004, 6:20 PM CDT (23:20 UTC)
Expired
Aug 29, 2004, 7:00 PM CDT
In force
40 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Graham County, KS

The radar

The Grand Island radar (KUEX), 160 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.3 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2004-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2004-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1671 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 292320
SVRGLD
KSC065-300000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
620 PM CDT SUN AUG 29 2004

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRAHAM COUNTY IN NORTHWEST KANSAS

* UNTIL 700 PM CDT

* AT 617 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR HILL CITY...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BOGUE AROUND 630 PM CDT...

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

LAT...LON 3947 9986 3934 10002 3914 9991 3914 9961
      3947 9962

$$

BURKE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 3:19 PM CDT, 3 hours 1 minute earlier.

Area forecast discussion, Aug 29, 3:19 PM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
219 PM MDT SUN AUG 29 2004

.DISCUSSION...THE 19Z SURFACE ANALYSIS PLACED A TROUGH FROM MCCOOK
NEBRASKA TO TRIBUNE KANSAS. AN UPPER RIDGE OVER THE WESTERN US WAS
INDICATED BY WATER VAPOR IMAGERY.

AN UPPER RIDGE WILL BE POSITIONED OVER THE GREAT BASIN THROUGH MOST
OF THIS FORECAST PERIOD AND THEN BEGINS TO MOVE EAST
WEDNESDAY/WEDNESDAY NIGHT. AT THE SURFACE...THE CURRENT TROUGH WILL
MOVE EAST OF THE FORECAST AREA THIS EVENING WITH HIGH PRESSURE
FOLLOWING AND CONTINUING ACROSS THE AREA THROUGH WEDNESDAY NIGHT.
LACK OF SHORTWAVES/SUBSIDENCE LEANS TOWARD A DRY FORECAST THROUGH
WEDNESDAY NIGHT. ONE EXCEPTION WILL BE TONIGHT...CURRENT VISIBLE
SATELLITE SHOWING SOME CUMULUS DEVELOPMENT ALONG THE SURFACE TROUGH
AXIS. POSSIBILITY FOR ISOLATED THUNDERSTORMS ALONG AND EAST OF THIS
AXIS CANNOT BE RULED OUT SO WILL NEED TO MONITOR LATEST
SATELLITE/RADAR PRIOR TO ISSUANCE. CURRENTLY KGLD DETECTING SOME
ISOLATED SHOWERS DEVELOPING ALONG THIS TROUGH AXIS FROM NORTHEAST
DECATUR COUNTY TO THE SOUTHWEST CORNER OF WALLACE COUNTY. DO NOT
EXPECT ANY FOG/STRATUS TONIGHT WITH UPSLOPE BEHIND SURFACE TROUGH
WITH MESOETA SURFACE HUMIDITY AROUND 60 PERCENT. 850MB TEMPERATURES
WILL RESIDE IN THE MIDDLE 20S WITH MAX TEMPERATURES RANGING FROM THE
MID TO UPPER 80S. LOW TEMPERATURES WILL RANGE FROM THE MID 50S TO
AROUND 60.

DAYS 4-7...FORECAST BEGINS WITH SOUTHWEST FLOW ON THURSDAY WITH AN
UPPER TROUGH MOVING ACROSS SASKATCHEWAN ON FRIDAY AND ZONAL FLOW
FOLLOWING. FORECAST WILL BE DRY OTHER THAN A SLIGHT CHANCE OF
THUNDERSTORMS FRIDAY AFTERNOON/EVENING AS DYNAMICS FROM UPPER TROUGH
PASS THROUGH. SURFACE TROUGH WILL ACT TO FOCUS THUNDERSTORM
DEVELOPMENT IN EASTERN COLORADO IN THE AFTERNOON WITH ACTIVITY
MOVING EAST INTO KANSAS/NEBRASKA ZONES FRIDAY EVENING. MAX
TEMPERATURES WILL COOL FROM THE UPPER 80S THURSDAY/FRIDAY TO THE
LOWER 80S SATURDAY/SUNDAY BEHIND THE TROUGH. LOW TEMPERATURES WILL
BE NORMAL IN THE MID 50S INITIALLY AND THEN COOLING A COUPLE OF
DEGREES SATURDAY/SUNDAY.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

FS
Hazardous weather outlook, Aug 29, 11:40 AM CDT, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1040 AM MDT SUN AUG 29 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301200-
CHEYENNE KS-CHEYENNE CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON CO-LOGAN KS-NORTON KS-RAWLINS KS-
RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-WICHITA KS-
YUMA CO-
1040 AM MDT SUN AUG 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS MAY DEVELOP LATE THIS AFTERNOON AND EARLY
EVENING SOUTHEAST OF A LINE FROM NORTON TO TRIBUNE KANSAS. A SURFACE
TROUGH MOVING THROUGH THE AREA MAY SERVE AS THE FOCUS FOR
THUNDERSTORM DEVELOPMENT. WHILE WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...ONE OR TWO STRONGER THUNDERSTORMS COULD PRODUCE GUSTY
WINDS AND BRIEF HEAVY RAINFALL. THE STORMS SHOULD MOVE EAST OUT OF
THE AREA BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE LATE MONDAY EVENING AND INTO THE
OVERNIGHT HOURS AS A WEAK LOW LEVEL UPSLOPE FLOW INTERACTS WITH
MODERATE INSTABILITY AND MOISTURE ALOFT. THESE STORMS ARE NOT
EXPECTED TO REACH SEVERE LEVELS AT THIS TIME. IN ADDITION...THERE
WILL BE A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY AND WEDNESDAY
EVENING. THESE STORMS ARE ALSO NOT EXPECTED TO BECOME SEVERE...WITH
BRIEF HEAVY RAIN AND LIGHTNING AS THE PRIMARY THREATS.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JOHNSON/JDK

In the hours before

Local storm report, Aug 29, 6:02 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
502 PM MDT SUN AUG 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0451 PM     HAIL             4 N GRAINFIELD          39.17N 100.47W
08/29/2004  0.88 INCH        SHERIDAN           KS   TRAINED SPOTTER

            HAIL COMPLETELY COVERED GROUND.

0451 PM     HAIL             N GRAINFIELD            39.11N 100.47W
08/29/2004  1.00 INCH        GOVE               KS   PUBLIC

            HAIL FORCED DRIVERS ON INTERSTATE 70 TO PULL OFF ROAD.

&&

MENTZER

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 5:26 PM CDTSevere Thunderstorm WarningGLDGove, Sheridan49 min
Aug 29, 6:14 PM CDTSevere Thunderstorm WarningGLDGove61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.